Alert archive / Kansas / Severe Thunderstorm Warnings in 2001
Severe Thunderstorm Warning 117, NWS Springfield, MO
NWS Springfield, MO issued this severe thunderstorm warning at May 17, 2001, 6:22 PM CDT for Bourbon County, Cherokee County, Crawford County, Kansas. It was in force for 53 min. 2 reports came from inside the area while it was in force.
The area
The outline the Iowa Environmental Mesonet reconstructed for it; the warning itself named whole counties, with what was reported inside it.
The facts
- Issued
- May 17, 2001, 6:22 PM CDT (23:22 UTC)
- Expired
- May 17, 2001, 7:15 PM CDT
- In force
- 53 min
- Issued by
- NWS Springfield, MO
- Area
- Whole counties; the outline is the Mesonet’s reconstruction
Counties Bourbon County, KS, Cherokee County, KS, Crawford County, KS
The radar
The Springfield radar (KSGF), 137 km from the middle of the area, began a volume at 23:24 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| May 17, 6:30 PM CDT | Thunderstorm Wind 52 E | Ft Scott Arpt, KS | |
| May 17, 6:31 PM CDT | Hail 0.75 | Mc Cune, KS |
NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| May 17, 6:00 PM CDT | Severe Thunderstorm Watch | SPC | 5 hr |
The nearest sounding before it
Springfield, MO (KSGF), launched 12:00Z, 11.4 hours before the alert went out and 124 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1485 J/kg
- Mixed-layer CIN
- -86 J/kg
- Mixed-layer LCL
- 710 m above ground
- 0-6 km bulk shear
- 6 kt
- 0-1 km storm-relative helicity
- 42 m²/s²
- 0-3 km storm-relative helicity
- 125 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000 WUUS53 KSGF 172322 SVRSGF KSC011-021-037-180015- BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE SPRINGFIELD MO 622 PM CDT THU MAY 17 2001 THE NATIONAL WEATHER SERVICE IN SPRINGFIELD HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... BOURBON COUNTY IN SOUTHEAST KANSAS CHEROKEE COUNTY IN SOUTHEAST KANSAS CRAWFORD COUNTY IN SOUTHEAST KANSAS * UNTIL 715 PM CDT * AT 619 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED SEVERE THUNDERSTORMS ALONG A LINE EXTENDING FROM FORT SCOTT TO CHETOPA...MOVING SOUTHEAST AT 20 MPH. THIS SEVERE THUNDERSTORM WILL LIKELY PRODUCE HAIL TO THE SIZE OF QUARTERS...AND DAMAGING WINDS IN EXCESS OF 70 MPH. * THE SEVERE THUNDERSTORMS WILL BE NEAR... WEST MINERAL BY 630 PM CDT. ARMA...CHEROKEE BY 645 PM CDT. SCAMMON BY 650 PM CDT. COLUMBUS...FRONTENAC...WEIR BY 655 PM CDT. PITTSBURG BY 700 PM CDT. BAXTER SPRINGS BY 715 PM CDT. THE TOWNS OF FARLINGTON...PAWNEE STATION...SHERMAN...HALLOWELL AND FAULKNER ARE ALSO IN THE PATH OF THESE STORMS. REPORT SEVERE WEATHER TO THE NEAREST LAW ENFORCEMENT AGENCY. THEY WILL RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE OFFICE IN SPRINGFIELD. LAT...LON 3801 9492 3700 9519 3702 9472 3801 9462 DSA
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Springfield, MO wrote its last area forecast discussion before this severe thunderstorm warning went out at May 17, 2:55 PM CDT, 3 hours 27 minutes earlier.
Area forecast discussion, May 17, 2:55 PM CDT, 3 hours 27 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE SPRINGFIELD MO 255 PM CDT THU MAY 17 2001 PRIMARY FORECAST CONCERNS INCLUDE HEAVY RAIN AND SEVERE POTENTIAL TONIGHT. VERY MOIST AND UNSTABLE AIRMASS IN PLACE ACROSS THE FORECAST AREA. LAPS DATA DEPICTS CAPE VALUES NEAR 4000 J/KG AND LIFTED INDICES AROUND -7. SURFACE ANALYSIS SHOWS PRIMARY FRONTAL BOUNDARY ACROSS NORTHWEST MISSOURI INTO CENTRAL KANSAS WITH ANOTHER MESOSCALE BOUNDARY STRETCHING FROM NORTHWEST TO SOUTHEAST MISSOURI. IN ADDITION A VORTICITY CENTER WAS COMING ACROSS KANSAS. THESE FEATURES WILL ALL COME TOGETHER TO PRODUCE POTENTIAL SEVERE AND HEAVY RAINFALL EVENT TONIGHT. 12Z UPPER AIR DATA SHOWS 850 MB DEWPOINTS OF 16 DEGREES OVER THE AREA. THIS ALONG WITH PRECIPITABLE WATER VALUES IN EXCESS OF 1.5 INCHES AND K-INDICES NEAR 40 SUPPORT HEAVY RAINFALL POTENTIAL. WILL ISSUE A FLASH FLOOD WATCH FOR THE NORTHWEST SECTION OF THE FORECAST AREA WHERE MODELS SHOW AMOUNTS MAXIMIZED AND BEST BOUNDARY INTERACTION IS LIKELY TO TAKE PLACE. RAINFALL WILL TAPER OFF FRIDAY AS SHORTWAVE NOW CROSSING ROCKIES PUSHES ACROSS THE AREA...AND THE FRONT PUSHES SOUTH. AFTER A BREAK FROM THE RAIN SATURDAY...THE NEXT SHORTWAVE WILL PUSH INTO THE PLAINS LATE SATURDAY AND SUNDAY TO PRODUCE ANOTHER CHANCE OF SHOWERS AND THUNDERSTORMS. IN THE EXTENDED...TROUGH STILL PROGGED TO DEVELOP OVER THE CENTRAL U.S. NEXT WEEK. SHOWERS WILL TAPER OFF EARLY IN THE WEEK WITH COOLER TEMPERATURES. PRELIMINARY FORECAST NUMBERS FOR COORDINATION PURPOSES ONLY... FCSTID = 11 SGF 63 74 55 78 / 70 50 10 0 JLN 64 75 57 79 / 70 40 10 0 UNO 66 75 54 77 / 70 60 10 0 VIH 61 75 53 77 / 70 50 10 0 .SGF... MO...FLASH FLOOD WATCH FOR THURSDAY NIGHT FOR ZONES MOZ055>057... MOZ066>069...MOZ077>079...MOZ088>089. KS...FLASH FLOOD WATCH FOR THURSDAY NIGHT FOR ZONES KSZ073... KSZ097...KSZ101. FOSTER
In the hours before
Special weather statement, May 17, 1:00 PM CDT, 5 hours 22 minutes before
KSZ073-097-101-MOZ055>058-066>071-077>083-088>098-101>106-181100- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE SPRINGFIELD MO 100 PM CDT THU MAY 17 2001 ...STRONG THUNDERSTORMS AND HEAVY RAIN POSSIBLE THIS AFTERNOON AND TONIGHT ACROSS THE MISSOURI OZARKS AND SOUTHEAST KANSAS... STRONG THUNDERSTORMS WILL DEVELOP THIS AFTERNOON AHEAD OF A COLD FRONT MOVING OUT OF NORTHWEST MISSOURI AND CENTRAL KANSAS. THE VERY UNSTABLE AIRMASS WILL SUPPORT A FEW SEVERE STORMS CAPABLE OF PRODUCING DAMAGING WINDS AND LARGE HAIL THIS AFTERNOON AND EVENING. THE HIGHEST THREAT OF SEVERE THUNDERSTORMS WILL BE NORTHWEST OF A JOPLIN TO SPRINGFIELD TO SALEM LINE. THUNDERSTORMS WILL BE SLOW MOVING AND CAPABLE OF PRODUCING VERY RAINFALL RATES. ONE TO TWO INCHES OF RAIN WILL BE POSSIBLE WITH LOCALIZED AMOUNTS OVER THREE INCHES. THIS COULD PRODUCE LOCALIZED FLOODING...ESPECIALLY FROM EXTREME SOUTHEAST KANSAS TO THE LAKE OF THE OZARKS REGION. SEVERE STORM SPOTTERS AND EMERGENCY MANAGERS MAY BE NEEDED FOR SEVERE WEATHER ACTIVATION THIS AFTERNOON AND EVENING. IF YOU ARE CAMPING ALONG STREAMS...BE AWARE THAT VERY HEAVY RAINS WILL BE POSSIBLE...AND SMALL CREEKS AND STREAMS COULD RISE VERY QUICKLY. .EXTENDED OUTLOOK... THE HEAVY RAIN WILL END ON FRIDAY BUT WATER LEVELS MAY CONTINUE TO RISE ON SOME OZARK STREAMS AND RIVERS. THE CHANCE OF THUNDERSTORMS WILL RETURN SATURDAY NIGHT AND SUNDAY AS ANOTHER UUPPER LEVEL DISTURBANCE MOVES INTO THE REGION. FOSTER
Special weather statement, May 17, 1:18 PM CDT, 5 hours 4 minutes before
MOZ055>057-067-069-172015- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE SPRINGFIELD MO 118 PM CDT THU MAY 17 2001 ...SEVERE THUNDERSTORM WATCH HAS BEEN ISSUED FOR BENTON...CAMDEN... MILLER...MORGAN...AND ST. CLAIR COUNTIES UNTIL 6 PM... A LINE OF THUNDERSTORMS OVER NORTHWEST MISSOURI WILL MOVE SOUTHEAST INTO THE LAKE OF THE OZARKS REGION THIS AFTERNOON. THESE STORMS WILL BE CAPABLE OF PRODUCING DAMAGING WINDS AND LARGE HAIL. VERY HEAVY RAINFALL AND LOCALIZED FLOODING WILL ALSO BE POSSIBLE. STAY TUNED TO NOAA WEATHER RADIO AND OTHER LOCAL MEDIA FOR FURTHER DETAILS OR UPDATES. FOSTER
Special weather statement, May 17, 5:32 PM CDT, 50 minutes before
KSZ073-097-101-MOZ055>058-066>071-077>083-088>095-101>103-180400- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE SPRINGFIELD MO 532 PM CDT THU MAY 17 2001 THE NATIONAL WEATHER SERVICE HAS ISSUED SEVERE THUNDERSTORM WATCH NUMBER 242...IN EFFECT UNTIL 1100 PM CDT THURSDAY EVENING. THIS SEVERE THUNDERSTORM WATCH INCLUDES THE FOLLOWING COUNTIES... IN MISSOURI: BARRY...BARTON...BENTON...CAMDEN...CEDAR...CHRISTIAN...DADE... DALLAS...DENT...GREENE...HICKORY...JASPER...LACLEDE...LAWRENCE... MARIES...MCDONALD...MILLER...MORGAN...NEWTON...PHELPS...POLK... PULASKI...ST. CLAIR...STONE...TEXAS...VERNON...WEBSTER AND WRIGHT. IN KANSAS: BOURBON...CHEROKEE AND CRAWFORD. SOME CITIES IN THIS SEVERE THUNDERSTORM WATCH INCLUDE BOLIVAR... CAMDENTON...FORT LEONARD WOOD...FORT SCOTT...HOUSTON...JOPLIN... LEBANON...MONETT...MOUNT VERNON...NEOSHO...NEVADA...OSAGE BEACH... OZARK...PITTSBURG...ROLLA...SPRINGFIELD AND STOCKTON. A SEVERE THUNDERSTORM WATCH MEANS THAT CONDITIONS ARE FAVORABLE FOR THE DEVELOPMENT OF SEVERE WEATHER...INCLUDING LARGE HAIL...DAMAGING WINDS...AND LOCALLY HEAVY RAIN...IN AND CLOSE TO THE WATCH AREA. WHILE SEVERE WEATHER MAY NOT BE IMMINENT...PERSONS SHOULD REMAIN ALERT FOR RAPIDLY CHANGING WEATHER CONDITIONS...AND LISTEN FOR LATER STATEMENTS AND POSSIBLE WARNINGS. STAY TUNED TO NOAA WEATHER RADIO...COMMERCIAL MEDIA OR YOUR CABLE TELEVISION PROVIDER FOR ADDITIONAL INFORMATION. FOSTER
Nearby
Severe Thunderstorm Warnings in Kansas, 2001Every severe thunderstorm warning in 2001
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.